Spotting an overdose in a party situation can be a toughie, taking into consideration the crowded venue, flashing lights or dimly lit spaces. Overdoses can be especially hard to spot if you’re drunk or high, or simply aren’t sure what to be looking out for. The following information is meant to be a guide in helping you make sensible decisions if an overdose situation occurs. Arming yourself with knowledge is the first step in keeping you and your friends safer while partying and/or using drugs. Who knows, maybe you could save a life!
An overdose is what happens when you take more drugs than your body can handle.
Overdoses can be caused by:
- Mixing drugs (uppers & uppers, uppers & downers, or downers & downers). When mixing more than one drug synergy occurs which means the two or more substances have a chemical reaction between each other and can have unpredictable effects. Be very careful when dosing yourself if you choose to mix.
- Taking too much of a drug or drugs at once.
- Your risk of OD’ing also depends on the potency and purity of all the drugs involved.
CAUTION: There is no way to regulate or control the quality, or purity (and hence potency) of street drugs, so you can never really know what your getting. The impurities found in street drugs are often more harmful than the drug itself and are thought to be the cause of overdose in some instances.
Here’s how it works at street level: After the drug has been manufactured (usually by underground chemists), it gets passed through a number of hands (usually the dealers) and undergoes an number of cuts with other substances to stretch the supply meaning filler, additives, and more filler. Sometimes these fillers are other drugs altogether, other times neutral substances, and other times junk that comes from under the kitchen sink (i.e. cleaning agents, pool chemicals etc.). Drug testing kits and safer injection sites in various parts of the worls have been shown to greatly reduce the risk of overdose, HIV transmission, and other drug-related harms amongst users. Unfortunately there are currently no measures in place in Toronto to regulate or control the purity of street level drugs.
Things to look out for:
Someone who is overdosing on uppers (i.e. extasy, speed, crystal, coke) may look red in the face, be hot to touch, may complain about chest pain, tightness or shortness of breath, and may seizure or suddenly collapse and become uncunsious.
Someone who is overdosing on downers (i.e. GHB or heroin) may look very pale, have blue lips, complain of shortness of breath, vomit or foam at the mouth, be shaking or having a seizure, their eyes may roll back into their head, or they may suddenly collapse and become unconsious.
Often times, people who are overdosing on a few different substances will show both downer and upper overdose signs. It’s not always as cut and dry as it may appear in the signs listed above. Be your own judge and listen to your intuition. If someone looks really UNWELL, get them some help. Waiting for the person to ‘just get over it’ or to ‘come around’ could often mean the difference between life and death!
If someone is overdosing, act quickly!
You have about 4 minutes from the time their lips turn blue till they lapse into a coma. Get someone nearby who is willing and able to call 911 or get paramedics onsite. Be sure to have them report back to you and confirm that they have called.
- While someone gets help, keep the person as alert as possible.
- Check to see if they can open their eyes or speak to you.
- Squeeze their hand.
- Talk to them.
- Check the immediate surroundings for rigs (needles), spoons, vials, baggies etc. This may help you determine what the person has overdosed on, and this info can then be relayed to paramedics when they arrive.
Never try to “counteract the overdose” by giving the person more drugs. This will only lead to further complications.
If they’ve passed out…
Check their pulse and breathing
Can you feel their breath on your hand?
Is their chest moving up and down?
Put the person in recovery position so they don’t choke on vomit. If they are conscious sit them up, if they are unconcsious try lay them down on their side. The idea is to clear the airway and let the fluid come out of the mouth. If you or anyone around knows CPR or rescue breathing, GET TO IT immediately while help is on the way.